Virginia, 2012

Flooding in Virginia, August 28, 2012

August 28, 2012 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms along a cold front produced heavy rain which caused flooding across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a cold front produced heavy rain which caused flooding across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 6:55 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 28, 6:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT TUE AUG 28 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO NORTH CAROLINA
TONIGHT INTO WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO THE
MID ATLANTIC STATES BY WEDNESDAY AFTERNOON...AND WILL SETTLE
ACROSS THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LINE OF TSTRMS RAPIDLY DEVELOPED JUST AHEAD OF A COLD FRONT ACROSS
SOUTHERN VA COUNTIES. TRAINING ECHOES OVER NEWPORT NEWS / HAMPTON
AREA RESULTED IN A FF WARNING THERE AS SEVERAL ROADS REPORTED
UNDERWATER NEAR MERCURY BLVD. ACTIVITY (GUSTY WINDS/HVY RAIN/FQT
LTG) NOW MOVING SLOWLY S-SE AT 10 MPH. PCPN CHCS TO THE NORTH ARE
JUST ABOUT NIL WHILE LINE OF TSTRMS PROGGED TO SLOWLY SAY SOUTH
INTO NE NC NEXT FEW HOURS.

EXPECT PRECIP TO END OVER MOST AREAS EXCEPT FOR SOME LINGERING
POPS IN NE NC THROUGH DAYBREAK WEDNESDAY MORNING. LOWS TONIGHT IN
THE MID 60S NORTH TO LOWER 70S SOUTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AFTER SOME EARLY AM SHOWERS POSSIBLE ACROSS THE FAR SOUTH...DRYING
FROM THE NORTH WILL PREVAIL AS SURFACE HIGH PRESSURE CONTINUES TO
BUILD INTO THE MID ATLANTIC STATES FROM THE NORTHWEST. HIGH TEMPS
WED IN THE L/M80S. HIGH PRESSURE SETTLES ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH FRI...RESULTING IN MOSTLY CLEAR SKIES
THROUGH THIS TIME. EXPECT COOLER OVERNIGHT LOWS FOR THURSDAY MORNING
WITH READINGS IN THE 60S (POSSIBLY EVEN UPPER 50S IN A FEW SPOTS
OVER THE NORTH). HIGHS IN THE 80S AREAWIDE...CREEPING INTO THE LOW
90S INLAND ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR RIDGE OF HIGH PRESSURE WILL BE PRESENT OVER THE MID-ATLANTIC
REGION THIS COMING WEEKEND. WILL MAINTAIN DRY WX SATURDAY...BUT THE
REMAINS OF ISSAC MAY AFFECT THE AREA BY SUNDAY. TIMING ISSUES
BETWEEN THE GFS/ECMWF MAKE THIS A LOW CONFIDENCE FORECAST...BUT HAVE
INCLUDED SLIGHT CHANCE TO CHC POPS BY SUNDAY INTO THE FIRST OF NEXT
WEEK. HIGHS UPR 80S TO LOW 90S SAT...THEN MID/UPR 80S SUN-TUES. LOW
UPR 60S TO MID 70S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
HOWERS AND THUNDERSTORMS AFFECTING SE VA AT THIS TIME AND THESE
SHOULD SLOWLY SPREAD E/SE AWAY FROM THE TAF SITES THIS EVENING. DID
NOT INCLUDE PCPN AT ECG BUT MAY NEED TO ADD IT IN THE NEXT FEW HOURS
AS TIMING BECOMES MORE CERTAIN. AT ORF PHF AND ECG EXPECT MVFR PSBL
IFR CEILINGS OVERNIGHT ALONG AND ESPECIALLY BEHIND THE COLD FRONT
DURING THE OVERNIGHT HOURS. AT SBY...CALM WINDS SHOULD ALLOW MVFR
FOG TO FORM BUT WITH LOWERING DEW POINTS AND LIGHT N WINDS...KEPT
RIC VFR.

NAM BUFR SOUNDINGS INDICATE SCT-BKN STRATOCU DECK DEVELOPING
WEDNESDAY AND INCLUDED IN THE TAFS. SOME OCNL MVFR CIGS PSBL AT
ORF/ECG.

OUTLOOK...MODELS SHOW SFC HIGH AND UPPER LEVEL RIDGE BUILDING INTO
THE REGION EARLY WED THRU FRIDAY. THIS SHOULD RESULT IN MAINLY DRY
AND VFR CONDITIONS THROUGH THE END OF THE WEEK.

&&

.MARINE...
A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MARINE AREA INTO
TONIGHT. WINDS HAVE ALREADY TURNED TO THE WNW BEHIND THE FRONT OVER
THE NORTHERN WATERS THIS AFTERNOON...AND SHOULD BECOME N-NW OVER THE
ENTIRE AREA BY EARLY WED MORNING. HIGH PRESSURE BEGINS TO BUILD OVER
THE MARINE AREA WEDNESDAY THEN REMAINS IN PLACE THROUGH AT LEAST
FRIDAY. NO SCA CONDITIONS ARE ANTICIPATED DURING THIS TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD/LKB
NEAR TERM...MPR
SHORT TERM...BMD/LKB
LONG TERM...JDM
AVIATION...LSA
MARINE...JDM
Hazardous weather outlook, Aug 28, 2:45 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT TUE AUG 28 2012

NCZ012>017-030>032-102-VAZ060-065>067-079>082-084-086>098-100-291945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALLY STRONG GUSTY WINDS. HEAVY
RAINFALL MAY PERSIST THROUGH EARLY WEDNESDAY MORNING ACROSS
EXTREME SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-291945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-061>064-068>078-083-085-099-291945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-
ACCOMACK-
345 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Aug 28, 5:17 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
617 PM EDT TUE AUG 28 2012

NCZ012-VAZ065-079-087-088-092-282245-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
617 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS FROM EMPORIA TO 19 MILES WEST OF
BUFFALO SPRINGS...OR FROM EMPORIA TO 11 MILES WEST OF
VIRGILINA...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...  GREEN PLAIN AROUND 630 PM EDT... EBONY AROUND 645 PM EDT...

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.

LAT...LON 3658 7872 3668 7870 3684 7743 3655 7730
      3649 7781 3651 7790 3654 7792 3653 7864
      3654 7873 3656 7874

44
Special weather statement, Aug 28, 5:21 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT TUE AUG 28 2012

VAZ091-093>098-282245-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
621 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHEAST VIRGINIA...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM GRAND VIEW TO ISLE OF
WIGHT...OR FROM HAMPTON TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING
SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  ISLE OF WIGHT AROUND 625 PM EDT...
  FORT MONROE AROUND 630 PM EDT...
  CRITTENDEN AROUND 640 PM EDT...
  NORFOLK NAS AROUND 645 PM EDT...

EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.

LAT...LON 3671 7665 3699 7681 3705 7661 3696 7647
      3691 7646 3690 7640 3693 7639 3693 7634
      3699 7631 3700 7636 3696 7643 3702 7647
      3707 7654 3714 7630 3709 7626 3698 7629
      3692 7611 3694 7600 3692 7598

44
Local storm report, Aug 28, 5:28 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      1 NNW NEWMARKET         37.03N  76.44W
08/28/2012                   CITY OF HAMPTON    VA   PUBLIC

            CAR SURROUNDED BY 3 FEET OF WATER

&&

CORRECTED SOURCE

EVENT NUMBER AKQ1200717

LALEXAND
Special weather statement, Aug 28, 5:47 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT TUE AUG 28 2012

NCZ012-013-VAZ065-079-087-088-092>098-282330-
BRUNSWICK VA-CHESAPEAKE VA-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH
VA-
647 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS ALONG A SOUTHWARD MOVING COLD
FRONT FROM CAPE HENRY TO CLARKSVILLE...OR FROM VIRGINIA BEACH TO
VIRGILINA...MOVING SOUTHEAST AT 10 TO 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...  WALTERS AROUND 655 PM EDT...
  VIRGINIA BEACH AROUND 700 PM EDT...
  OCEANA AROUND 705 PM EDT...
  RUDEE HEIGHTS AROUND 710 PM EDT...
  MACONS CORNER AROUND 715 PM EDT...
  LEES MILL AROUND 720 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW LYING AREAS.

LAT...LON 3663 7872 3700 7654 3691 7646 3690 7640
      3699 7631 3696 7643 3702 7647 3704 7629
      3698 7629 3694 7622 3692 7597 3668 7591
      3646 7764 3650 7789 3654 7792 3655 7874

44
Special weather statement, Aug 28, 6:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
730 PM EDT TUE AUG 28 2012

NCZ012>014-VAZ065-079-087-088-092-093-095>098-290015-
BRUNSWICK VA-CHESAPEAKE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE
OF WIGHT VA-MECKLENBURG VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
730 PM EDT TUE AUG 28 2012

...THUNDERSTORMS WITH HEAVY RAINFALL APPROACHING THE BORDER...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF SHOWERS AND STRONG THUNDERSTORMS FROM CAPE
HENRY TO CLARKSVILLE...OR FROM VIRGINIA BEACH TO VIRGILINA...MOVING
SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  WORRELL AROUND 735 PM EDT...
  LANES CORNER AROUND 740 PM EDT...
  OCEANA AROUND 745 PM EDT...
  VALENTINES AROUND 750 PM EDT...
  RUDEE HEIGHTS AROUND 755 PM EDT...
  MACONS CORNER AROUND 800 PM EDT...

EXPECT WIND GUSTS TO 35 MPH...LOCALLY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW LYING AREAS.

LAT...LON 3662 7872 3693 7648 3690 7640 3696 7624
      3692 7597 3666 7590 3643 7761 3648 7765
      3650 7789 3654 7792 3655 7874

44
Special weather statement, Aug 28, 7:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT TUE AUG 28 2012

NCZ012>017-102-VAZ065-079-087-088-092-093-095>098-290100-
BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES
NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA-MECKLENBURG
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-SOUTHAMPTON
VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
817 PM EDT TUE AUG 28 2012

...THUNDERSTORMS CONTINUE ALONG THE BORDER...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOWLY WEAKENING LINE OF THUNDERSTORMS FROM PRINCESS ANNE TO BUFFALO
SPRINGS...OR FROM VIRGINIA BEACH TO VIRGILINA...MOVING SOUTH AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR...
  PRINCESS ANNE AROUND 825 PM EDT...
  NEWSOMS AROUND 830 PM EDT...
  SIGMA AROUND 835 PM EDT...
  SANDBRIDGE BEACH AROUND 840 PM EDT...
  VULTARE AROUND 845 PM EDT...
  GUM FORKS AROUND 850 PM EDT...

EXPECT WIND GUSTS TO 35 MPH...LOCALLY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW LYING AREAS.

LAT...LON 3667 7870 3688 7597 3653 7586 3652 7599
      3655 7602 3651 7602 3636 7756 3638 7755
      3648 7765 3650 7789 3654 7792 3656 7874

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Emporia

When
August 28, 7:45 PM EST to 10:00 PM EST
Where
Emporia County, 0.89 mi NW of Emporia to 1 mi NW of Emporia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.690, -77.540

Numerous streets were flooded throughout the city. Water was to the bottom of a few buildings.

Flood, Southampton

When
August 28, 8:30 PM EST to 11:50 PM EST
Where
Southampton County, 0.69 mi N of Capron to 0.88 mi N of Capron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.710, -77.200

Numerous roads were closed due to flooding, mainly western sections of county along and south of Route 58.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411032, 411033.